Alert archive / Nevada / Flash Flood Warnings in 1998

Flash Flood Warning 45, NWS Las Vegas, NV

September 11, 1998Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 11, 1998, 12:08 PM PDT for Clark County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1998, 12:08 PM PDT (19:08 UTC)
Expired
Sep 11, 1998, 2:10 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 111910
FFWLAS
NVC003-112110-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1208 PM PDT FRI SEP 11 1998


*  FLASH FLOOD WARNING FOR
   CENTRAL AND EASTERN CLARK COUNTY IN SOUTHERN NEVADA

*  UNTIL 210 PM PDT

*  SOME LOCATIONS AFFECTED
   LAS VEGAS
   HENDERSON
   NORTH LAS VEGAS
   BOULDER CITY
   MOAPA
   AREAS AROUND MESQUITE

*  AT 1205 PM...AUTOMATED RAIN GAUGES AROUND THE LAS VEGAS VALLEY
REPORTED BETWEEN 0.30 AND 0.60 INCHES OF RAIN BETWEEN 1130 AND NOON
TODAY. OTHER FLASH FLOOD PRODUCING STORMS WERE MOVING TOWARD MOAPA
WITH RAINFALL ESTIMATED OF OVER AN INCH SINCE 1100 AM JUST SOUTH OF
TOWN. OTHER STORMS ACROSS CENTRAL AND EASTERN CLARK COUNTY WILL BE
CAPABLE OF PRODUCING FLASH FLOODING UNTIL AT LEAST 210 PM PDT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES
A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER...
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.

SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 8:30 AM PDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 11, 8:30 AM PDT, 3 hours 38 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
830 AM PDT FRI SEP 11 1998

SYNOPSIS...AN AREA OF LOW PRESSURE OVER WESTERN NEVADA WILL SLOWLY
MOVE SOUTHWARD INTO SOUTH CENTRAL CALIFORNIA TODAY. THE UPPER LOW
WILL WEAKEN AND LIFT NORTHEAST INTO NORTHERN UTAH SATURDAY. A MOIST
AND UNSTABLE AIRMASS WILL ENCOMPASS PARTS OF THE SOUTHERN GREAT BASIN
AND MOJAVE DESERT TODAY FOR A CONTINUED THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY.

DISCUSSION...THUNDERSTORMS ALREADY VERY ACTIVE THIS MORNING WITH
REPORT OF GOLFBALL SIZE HAIL AT WICKIEUP SEVERAL HOURS AGO. RADAR AND
SATELLITE INDICATING STRONGEST STORMS CURRENTLY OVER NORTHEAST NYE
INTO NORTHERN LINCOLN AND ALSO MOVING OUT OF NORTHERN MOHAVE COUNTY.
PER COOR WITH FLG WILL BE ISSUING FLASH FLOOD WATCH FOR NORTHERN
MOHAVE COUNTY THROUGH THIS EVENING. WILL ALSO INCLUDE NORTHERN AND
CENTRAL NYE AND LINCOLN COUNTIES AS WELL. THE MAIN CONCERN IS FLASH
FLOODING FROM TRAINING CELLS MOVING OVER SAME AREA SINCE INDIVIDUAL
STORMS ARE MOVING AT A PRETTY GOOD CLIP. QUICK LOOK AT NEW MODEL DATA
INDICATES SOME DRYING STILL FORECAST TO GRADUALLY WORK INTO AREA
SATURDAY AND SUNDAY. CURRENT TRENDS IN FORECAST LOOK GOOD AND ONLY
UPDATES FOR FIRST PERIOD. LAS 330. KOSIER

In the hours before

Special weather statement, Sep 11, 8:55 AM PDT, 3 hours 13 minutes before
AZZ001-NVZ013>015-120500-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WATCH...RESENT FOR CARSON NHP...
NATIONAL WEATHER SERVICE LAS VEGAS NV
850 AM PDT (850 AM MST) FRI SEP 11 1998

...FLASH FLOOD WATCH FROM 9 AM UNTIL 9 PM PDT/MST FOR NORTHERN
MOHAVE COUNTY IN ARIZONA...AND NORTHERN AND CENTRAL NYE...ESMERALDA
AND LINCOLN COUNTIES IN NEVADA.

SOME LOCATIONS IN THE FLASH FLOOD WATCH
INCLUDE...CALIENTE...PIOCHE...TONOPAH...GOLDFIELD...AND BEATTY IN
NEVADA AND COLORADO CITY AND LITTLEFIELD IN ARIZONA.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS MORNING OVER NORTHWEST
ARIZONA AND CENTRAL NEVADA AND WILL CONTINUE THROUGH THE AFTERNOON
AND ARE EXPECTED TO BECOME WIDESPREAD IN MANY AREAS BY MID AFTERNOON.
SOME OF THE THUNDERSTORMS COULD PRODUCE HEAVY RAIN OF BETWEEN ONE AND
TWO INCHES IN LESS THAN ONE HOUR. RAINFALL OF THIS INTENSITY WOULD
CAUSE FLASH FLOODING OF WASHES...CANYONS...AND OTHER LOW-LYING OR
URBANIZED AREAS.  AREAS THAT HAVE RECEIVED RAIN OVER THE PAST FEW
DAYS WILL BE ESPECIALLY PRONE TO FLASH FLOODING AS THE SOIL MAY BE
SATURATED.

A FLASH FLOOD WATCH MEANS THERE IS THE POTENTIAL FOR FLASH FLOODING
IN AND CLOSE TO THE WATCH AREA. BE READY TO TAKE QUICK ACTION IF
FLASH FLOODING IS OBSERVED OR A WARNING IS ISSUED FOR YOUR AREA. DO
NOT BECOME A VICTIM BY ATTEMPTING TO DRIVE OR WADE THROUGH RUNNING
WATER YOU COULD BECOME STRANDED OR THE FORCE OF THE CURRENT COULD
SWEEP YOU OR YOUR VEHICLE AWAY.

LISTEN FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

KOSIER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 11:23 AM PDTSevere Thunderstorm WarningVEFClark62 min
Sep 11, 11:43 AM PDTSevere Thunderstorm WarningVEFClark62 min
Sep 11, 12:04 PM PDTFlash Flood WarningVEFLincoln2 hr
Sep 11, 12:28 PM PDTTornado WarningVEFClark47 min
Sep 11, 1:06 PM PDTFlash Flood WarningVEFLincoln3 hr
Sep 11, 1:15 PM PDTSevere Thunderstorm WarningVEFClark60 min
Sep 11, 2:07 PM PDTFlash Flood WarningVEFClark6 hr
Sep 11, 2:30 PM PDTSevere Thunderstorm WarningVEFClark105 min
Sep 11, 4:04 PM PDTFlash Flood WarningVEFLincoln116 min

Nearby

Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.